New York, 2021

Damaging Winds in New York, July 6, 2021

July 6, 2021 · NWS BUF · 7 events in 5 counties and zones

A weak mid-level trough crossed the eastern Great Lakes from late morning through mid afternoon, providing weak large scale ascent. A very warm and moist air mass was in place with surface dewpoints in the lower 70s and temperatures warming into the 80s, contributing to moderate to strong instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak mid-level trough crossed the eastern Great Lakes from late morning through mid afternoon, providing weak large scale ascent. A very warm and moist air mass was in place with surface dewpoints in the lower 70s and temperatures warming into the 80s, contributing to moderate to strong instability. Shear was very weak, with effective deep layer shear only 15-20 knots. The weakly forced and weakly sheared environment in the presence of strong instability supported a pulse storm mode, with rapidly developing cores which briefly became severe and then quickly collapsed. Initial convective development was mainly along lake breeze boundaries, with subsequent convection developing along eastward propagating outflow boundaries that crossed most of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 6, 9:11 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 9:11 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1011 AM EDT Tue Jul 6 2021

.SYNOPSIS...
Very warm and humid conditions continue today ahead of a cold front.
Scattered showers and thunderstorms will increase by this afternoon
before fading this evening. Additional rounds of showers and
thunderstorms are expected Wednesday into Thursday as the front
moves through before stalling out.

&&

.NEAR TERM /THROUGH TONIGHT/...
The tail of a convectively-enhanced shortwave that produced
showers and thunderstorms over the North Country overnight is
interacting with a ribbon of higher H85 dewpoints and higher
PWATS to help generate a corridor of convection from the Niagara
Peninsula southward toward the Southern Tier. This afternoon,
as the cold front approaches and yet another convectively
enhanced shortwave drifts in from the central Great Lakes and
interacts with MLCAPES over 1000 J/kg, expect further increasing
coverage of showers and thunderstorms especially along and
south of the NYS Thruway into the Southern Tier and Finger
Lakes. Large scale shear weak at 20 kts or less, but low- level
shear and steeper low-level lapse rates appear sufficient enough
that stronger storms could produce damaging wind gusts. SPC
continues to highlight parts of our area for marginal to slight
risk of severe weather which given the above parameters looks
reasonable. Given the earlier timing of the wave, strongest
storms may end up developing just east of our area.

Other item of note is it will be another day of very warm and humid
conditions. H85 temps come down slightly compared to Monday at 16-
18C which should result in highs in the 89-91F range at the warmest.
These values combined with dewpoints near 70F will result in what we
have been looking at for a few days now, marginal heat index values
in the lower 90s to near 95F. Will mention lower 90s heat index
values in the Hazardous Weather Outlook, but will not issue a heat
advisory. Lower Genesee valley to northern Finger Lakes will see
warmest conditions.

Cold front makes it into the northern areas but not until late
tonight so expect another warm and humid night tonight with lows in
the upper 60s. Other than potential leftover convective activity
moving out of southern Ontario before decaying, subsidence behind
the shortwave moving through today and weak shortwave ridging will
keep thunderstorm activity in the evening at a minimum. However,
next shortwave trough moving through in wnw flow aloft will bring a
chance of showers and thunderstorms back to western NY late tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An active period is expected this midweek. To start on Wednesday a
frontal boundary will be stalled across our region. As fast moving
shortwaves aloft move across the Lower Great Lakes, the front
combined with daytime instability will bring chances for showers and
thunderstorms across the region. Instability is greatest south of
Lake Ontario, and will include thunder potential here, while to the
north across portions of Lake Ontario and the North Country, a
shallow northerly flow from a surface anticyclone will reduce the
low level buoyancy enough that thunder is not likely through the
daytime. The 0-6km Bulk Shear Values to the south of the front, and
where thunderstorms are possible are around 35 to 40 knots...that
combined with the 1000 to 1500 J/KG CAPE and strong Lapse Rates
could bring a few stronger thunderstorms as we head towards the late
afternoon and early evening hours. One inhibiting factor to showers
and thunderstorms Wednesday will be a wealth of dry air above 5K
feet. This will likely delay storms to later in the afternoon hours
and into the evening when deeper moisture arrives.

Shower and thunderstorms will remain possible Wednesday night with
the frontal boundary across WNY, and continued flow of shortwaves
aloft. To our west a more potent shortwave will dig a deeper trough
across the Central Great Lakes Wednesday Night. Meanwhile to our
south tropical system Elsa will be sending moisture northward, with
a deep plume of both Gulf of Mexico moisture and Elsa moisture
flowing northward ahead of this digging trough. This moisture will
arrive late Wednesday Night and through the day Thursday. Showers
and thunderstorms, of which some containing heavy downpours will be
upon our region. Overall severe threat will be lower on Thursday
than Wednesday with deep warm cloud depth of 12K feet, weaker lapse
rates (warmer air aloft) and tall skinny CAPE. The bigger threat may
actually be the heavy rain that any training clusters of heavier
showers and thunderstorms could bring localized flooding.

Shower and thunderstorm chances will remain Thursday Night, though
with the axis of deeper moisture now to our east activity will
produce lighter precipitation totals.

Wednesday temperatures will have a good deal of spread across our
region, with northern areas likely to remain in the upper 60s, with
the light northern wind...while to the south a lingering warm
airmass will bring temperatures into the 80s...with mid to upper 80s
possible in some of the Southern Tier valleys.

The increasing moisture Wednesday Night and southerly flow will
limit overnight cooling, with lows in the 60s. Thursday under thick
cloud cover highs will only rebound back into the 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A trough will be overhead of the Northeastern United States heading
into Friday night. The trough will continue to allow a few
shortwaves to pass through. Additionally to start the period,
Tropical Storm Elsa will be engulfed into the main wave. Translating
the upper air pattern to the lower levels, the surface low
(associated with a shortwave trough) that crossed the area Thursday
and Thursday night will be placed across the White Mountains Friday
morning. Meanwhile, Tropical Storm Elsa will re-enter the Atlantic
Friday as a extratropical storm, per model guidance cyclone phase
space diagrams and deepen, due to a transition of energy from the
low to its north. Therefore Friday, expect a chance of showers
across the region with the best chances occurring across the eastern
most areas of the region.

The now extratropical storm will then move northeast Friday night
into Saturday, allowing for a short period of quiet weather due to
some brief ridging aloft. Another shortwave will then enter the
picture Saturday, which will act to pull the main longwave trough
east. This is where the model guidance becomes split, where the
ECMWF is quicker to pull east the later half of the weekend into the
early portions of next week. Sunday could end up dry across our
region with a weak surface high splitting the exiting trough to our
east, and warm frontal rains to our south. This high will not hold
long over our region, and rain showers from the south will reenter
the forecast for Monday.

Temperatures will range in the upper 70s to low 80s late this week
and into early next week, with an ever so slight warming trend from
day to day.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Other than an isolated shower or thunderstorm from Southern Tier to
the Finger Lakes next couple hours, mostly dry weather is expected
rest of the morning. Thunderstorms will be possible again this
afternoon, again especially from the Southern Tier to the Finger
Lakes. Any thunderstorms will then diminish this evening, but more
thunderstorms are possible late tonight over far western NY,
including KBUF and KIAG.

Outlook...
Wednesday and Thursday...VFR to MVFR with likely showers and
thunderstorms.
Friday...Generally VFR with diminishing chances for showers.
Saturday...VFR. A chance of showers over the far west.

&&

.MARINE...
An approaching cold front will settle across the region late tonight
into Wednesday. Southwest winds ahead of the front will result in
choppy conditions across eastern portions of Lake Erie and Lake
Ontario. Winds up to 20 kts with gusts to 30 kts prompted the
issuance of marginal Small Craft Advisory on Lake Erie.

The approach of the front will generate some thunderstorms mainly
early this morning on Lake Erie then again late this afternoon into
early this evening over western sections of Lake Ontario and
possibly over Lake Erie. Primary hazards with the storms will be
gusty winds, heavy downpours and small hail.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for LEZ040-
         041.

&&

SYNOPSIS...JLA
NEAR TERM...Fries/JLA
SHORT TERM...Thomas
LONG TERM...EAJ/Thomas
AVIATION...AR/JLA/RSH
MARINE...JLA
Hazardous weather outlook, Jul 6, 4:21 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EDT Tue Jul 6 2021

NYZ003>005-013-014-070930-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
521 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The combination of temperatures near 90 degrees and high humidity
levels will result in heat index values into the lower 90s across the
Genesee Valley and Finger Lakes region this afternoon.

After isolated thunderstorms this morning, thunderstorms will
increase again across the area by this afternoon. The strongest
thunderstorms today will be capable of producing damaging wind
gusts, especially farther inland toward the Finger Lakes where
there is a slight risk for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-006>008-010>012-019>021-085-070930-
Niagara-Orleans-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
521 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

After isolated thunderstorms this morning, thunderstorms are expected
to increase across the area again by this afternoon. Stronger
thunderstorms today will be capable of producing gusty winds and
heavy rainfall and small hail. There is a marginal risk of severe
storms, especially from the Southern Tier to the western Finger
Lakes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Jul 6, 9:42 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1042 AM EDT Tue Jul 6 2021

NYZ001-002-010-011-061530-
Orleans-Genesee-Niagara-Northern Erie-
1042 AM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...SOUTHERN
NIAGARA...SOUTHERN ORLEANS AND WESTERN GENESEE COUNTIES...

At 1042 AM EDT, a strong thunderstorm was located near Lockport,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Tonawanda, Lockport, Batavia, Amherst, Pendleton, Pembroke,
Akron, Byron, Middleport, Oakfield, Sanborn, Shelby, Stafford,
Alabama, Elba, East Bethany, Cambria Center, Pendleton Center, Rapids
and Gasport.

This includes Interstate 90 between exits 48A and 48.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4309 7900 4324 7880 4317 7802 4291 7808
TIME...MOT...LOC 1442Z 280DEG 34KT 4314 7876

Fries
Special weather statement, Jul 6, 9:51 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1051 AM EDT Tue Jul 6 2021

NYZ019-061530-
Chautauqua-
1051 AM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAUTAUQUA COUNTY...

At 1050 AM EDT, a strong thunderstorm was located near Findley Lake,
or 21 miles east of Erie, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Lakewood, Falconer, Findley Lake, Long Point State Park,
Jamestown West, Frewsburg, Chautauqua Institution, Chautauqua, Busti,
Gerry, Celoron, Mina, French Creek, Sherman, Panama, Bemus Point,
Stedman Corners, Niobe and Stow.

This includes Interstate 86 between exits 4 and 14.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4216 7976 4223 7975 4220 7906 4200 7906
      4200 7941 4205 7976
TIME...MOT...LOC 1450Z 276DEG 36KT 4213 7967

Fries
Special weather statement, Jul 6, 10:24 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1124 AM EDT Tue Jul 6 2021

NYZ002-003-010-011-013-061615-
Livingston-Orleans-Genesee-Monroe-Northern Erie-
1124 AM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...NORTHERN
LIVINGSTON...SOUTH CENTRAL ORLEANS...GENESEE AND SOUTHERN MONROE
COUNTIES...

At 1124 AM EDT, a strong thunderstorm was located over Oakfield, or
near Batavia, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Batavia, Henrietta, Le Roy, Avon, Akron, Honeoye Falls, Byron,
Caledonia, Lima, Scottsville, Churchville, Oakfield, Hemlock, Mendon,
Riga, Rush, York, Stafford, Alabama and Livonia.

This includes the following highways...
 Interstate 390 between exits 8 and 12.
 Interstate 90 between exits 48A and 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4305 7860 4309 7850 4308 7850 4309 7847
      4310 7846 4318 7827 4304 7746 4303 7749
      4295 7748 4294 7758 4292 7756 4287 7755
      4286 7755 4285 7759 4276 7759
TIME...MOT...LOC 1524Z 283DEG 37KT 4304 7823

Fries

The radar

The Buffalo radar (KBUF), 52 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
July 6, 10:40 AM EST
Where
Genesee County, 1.67 mi WNW of Morganville
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.010, -78.100

Trees and some powerlines were downed onto Horseshoe Lake Road.

Thunderstorm Wind, Monroe

When
July 6, 11:10 AM EST
Where
Monroe County, 1.38 mi N of Rochester
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.200, -77.630

Several reports of trees and powerlines down were received in Irondequoit.

Thunderstorm Wind, Monroe

When
July 6, 11:12 AM EST
Where
Monroe County, 2.13 mi NNW of Beechwood
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.200, -77.590

A large tree was uprooted on Sethland Drive.

Thunderstorm Wind, Ontario

When
July 6, 11:34 AM EST
Where
Ontario County, 1.47 mi NNE of Bristol
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.870, -77.420

Trees were reported down.

Thunderstorm Wind, Allegany

When
July 6, 12:09 PM EST
Where
Allegany County, 1.47 mi NNW of Stone Dam
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.050, -77.960

A tree was down and blocking Ford Brook South Branch Road.

Thunderstorm Wind, Allegany

When
July 6, 12:16 PM EST
Where
Allegany County, 1.24 mi SE of Stannards
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.070, -77.910

A tree was reported down.

Thunderstorm Wind, Oswego

When
July 6, 12:38 PM EST
Where
Oswego County, West Monroe
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.280, -76.070

A large tree was downed in West Monroe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976366, 976367, 976368, 976370, 976369, 976371, 976372.